Fallon, I am the mother to a S who is BP. YES, there is a broad range of symptoms, and countless levels. My S is on the milder side as well. His shifts are not "extreme", but they are evident. He never goes really high, it is more the depression he tends to, but that has also never hit so bad hospitalization is required..."thoughts" of suiside...yes...but they have only ever been thoughts and he comes to us (again...signal for med adjustment). I describe it more like he would implode, before he would explode. Does that make sense? Anyway, my S is 14 1/2, and he was dx when he was 8. What I have seen in the teenage years is that as the hormones begin shifting and changing in him, the closer we have to watch because it plays havoc on him. All in all he is quite stable, but believe me....we have our moments with him were it is clear something is off.
It is great that you are having her properly evaluated. Just work between now and them to stay calm for her. Be her anchor, remind her that while she is unmedicated, for whatever her condition is, she will see and experience the full symptoms, but help is coming and there will be answers. In the meantime, you and her father are here for her, and she is safe. You can only imagine how scary this must feel inside, but for her to hang tough, it won't be long...help is coming. But also set her expectation clearly that when things are straightened out for her, there may be some trial and error with medication until they get it just right. She needs to learn ALL she can about whatever dx comes, and that when the proper meds are found, her life will be full and happy as long as she stays diligent to the dx. Do a simple comparison to diabetes, it seems understandable for a kid this age. It has been for mine since he knew a few diabetics. It helped to think of himself as no different, just that instead of insulin being the chemical off inside, is was some others, and instead of it affecting his blood sugar, it affected his moods. So, as long as he was on his meds, and watchful of the balance - the controls and choices were with him. When the balance goes off, he can feel that some of the choices to how he feels get taken away, and we speak to the pdoc and get his meds adjusted.
Hope that all helps to know you are not alone, and you are doing the right things for you stepchild. LFW